Hair Loss in Women: The Pill

Contraceptive pills

“Is the contraceptive pill causing my hair loss?”

All birth control pills have the ability to influence the growth and appearance of your hair; however most people associate this with a negative change which results in hair loss. While this can often be the case, birth control pills can also have a positive impact on your hair. In fact birth control pills are sometimes prescribed solely to combat hair loss – such as Dainette in the case of hair loss caused by polycystic ovarian syndrome. Whether the pill has a positive or negative effect on your hair will vary due to a number of different reasons; including your genetic predispositions to hair loss, the pill’s hormone combination and also your body’s metabolism of the drug.

Positive Effects on Hair

As mentioned above, the pill is often prescribed to treat hair loss; particularly with PCOS cases, in the hope that the synthetic oestrogens will counteract the progestins and promote hair regrowth. So if you experience hormonal hair loss, i.e. increased shedding due to high follicle sensitivity to circulating androgens (male hormones), birth control pills may prove very effective.

Negative Effects on Hair

Certain contraceptive pills can cause or worsen hair loss in women. This, again, is down to the sensitivity of your hair follicles and your genetic predisposition. So if you have follicular sensitivity to male hormones, some types of birth control pills aren’t always the best choice. If you have noticed a change in the thickness of your hair, extensive amounts of hair shedding or facial hair growth since starting the pill you should consult your GP and try switching to another brand of oral contraceptive.

 “I’m losing my hair – should I stop taking the pill?”

Stopping the birth control pill can cause temporary hair shedding in any woman, regardless of her genetic predisposition and follicle sensitivity. Coming off of a contraceptive pill can result, although not always, in a type of postpartum shedding, which is caused by a sudden drop in oestrogen. Try not to worry though – more often than not this is only short-term shedding and you hair will grow back.

Please note: Always consult your doctor or gynaecologist before changing, starting or stopping any contraceptive pill

Hair Loss Solutions for Women

Unfortunately for some women, particularly if the hair loss was caused by an underlying issue, their hair may never return to its pre hair loss state. If this is the case, or you just want to add thickness to your hair while you wait for it to grow back, Transitions Hair has a number of different solutions for all stages of hair loss that will get you feeling like yourself again!

Call 1300 427 778 to book your FREE consultation with one of our hair loss specialists.